Hughes Syndrome, APS and recurring Light Headedness

Hi everyone, Ever since my initial sroke in 2011, and two TIAs in 2012 - after which I was diagnosed with APS and am now on warfarin - I have these periods or bouts of light headedness. Its not dizziness, just an uncomfortable sensation of feeling light headed. I get quite anxious when these start. My GP and haematologist tell me that I have post traumatic stress disorder and that these are probably being triggered by anxiety - not an after effect of the warfarin or an outcome of having APS. My doctors want me to see a psychiatrist. My haematologist tells me that he does not beleive that the warfarin is causing these episodes. Have any of you had similar experiences? Thanks.

21 Replies

oldestnewest
  • Hi, I am fortunate as I have not had a stroke but I often get episodes of lightheadedness. I feel its like when you had a little too much to drink (and I mean little as I cannot tolerate alcohol) and you stand up and your head just feels weird, like it is not your head. I find it a very unpleasant experience.

    I believe it is APS as I have always had it. I am 50 but have only had warfarin 8 years so I dont blame warfarin.

    What is your INR kept at? I am wondering if you feel worse when it is low or out of range?

    Most APS patients feel better with an INR of around 3.5 to 4.

    I really dont think a psychiatrist is the person you need to see though I am not doctor. it seems to me they often say this when they dont know what the problem is.

    Take care, Xx

  • I have had a number of strokes and multiple TIA's.I frequently get light headed,more so in the morning. It makes me feel awful and sometimes I am staggering about. I was put on Betahistamine for tremors too, but they seem to make me worse. I am not on warfarin. I refused that but am on dipyridamole which suits me better. The headiness makes me lose my concentration, does it you?

  • Hi there. Yes I do get this and I had a stroke in 2011 too. May I ask do you also get any feeling of a racing heart beat or a missed beat at the same time as the light headedness? Apart from being under a Haematologist have you seen an APS specialist?

    Of course you are going to get anxious when you get this feeling because you are nervous you are going to have another Stroke, thats only natural, however its no reason to send you packing to a shrink and ignore your symptoms!! (see Prof H latest Blog). There have been cases of people suffering PTSD as a result of having a Stroke but this can be managed quite well from joining a Stroke group or the local Stroke Association where you can mix with like minded people. This though is completely different to symptoms of APS. If you think you are traumatised as a result of what happened when you had your Stroke and worried and anxious that it may happen again then of course you should seek help for this but your Doctors should not ignore the fact that your symptoms may be a result of some other underlying cause.

    I would firmly but politely ask your GP to refer you to an APS specialist. Do this by taking somebody along with you to your GP. Explain you want to be referred because APS is a complicated condition that is more than just monitoring INR. You could be suffering from Autonomic Neuropathy (which I am being investigated for at the moment). Ask again and if they refuse ask for reasons why you can't. If they still refuse ask them to write in your notes that you have requested and they have refused a referral. They will not want to do that. Then go and see another GP and do the same again or write to the PCT or CCG.

    Please let us know how you get on. x

  • Thanks for taking the time to answer. Sometimes my heart does race when I get these symptons, but that is infrequent. I have the light headedness sensation almost daily. I live in Cape Town, and as far as I know, there are no APS Specialists here. It is not that well understood here. You're right; my haematologist feels that by keeping my INR high and at a constant level these symptons should clear.

  • You my do better contacting Kate Hindle by email at Hughes Syndrome Foundation but there is some detail here

    : Antiphospholipid Syndrome Foundation of South Africa

    Update This Record

    Organisation Head Office

    Service:Information - Education

    NGO/NPO

    MEDpages Code:271434

    Telephone:011 453 7469

    Location:Randburg, Gauteng, South Africa

    Street Address:Randburg, 2194 Hide Map

    Mary F x

  • I have these symptoms too. What sort of specialist investigates autonomic neuropathy and is there anything that can be done about it? X

  • Prof Mathias is a specialist of Autonomic Syndrome. There is a lot that can be done if you are dx with it.

    www1.imperial.ac.uk/medicin...

  • Yes to all of above from APSnotFab, and do feel free to print out Professor Hughes;s latest blog and any of the useful papers of the HSF website. Also explain very politely, if you come up against a wall of refusal that as a last resort you will have to attend the surgery of your local MP. I have done this at times! Hopefully as suggested in previous answer, above taking somebody along with you, will also help. Best of luck, do let us know how it goes. Mary F x

  • Thanks MaryF. I don't live in the UK and don't have the access you have. While my doctors mean well I don't think that there is a deep reservoir of expertise with APS here (Cape Town). I get the symptons aalmost daily and at times I find it alarming.

  • Ok did you see what I put above? Mary F x

  • Many thanks! I just saw it. I will try it and let you know what I discover. Best.

  • I havnt had a stroke, but I too get this feeling. It feels like someone switching me off for a second, and before I have chance to fall, it's like someone reboots me and I can carry on. I too get worried when this happens, mostly as I usually have my three yr old with me. It does leave me feeling wiped out though!!

  • Please speak to your GP and perhaps get them to check your BP especially when you are standing up.

  • I have a hyperadrenergic autonomic disorder due to APS. You should have your BP and HR checked lying then standing after one, 3, 5 and 10 minutes and see if a drop in BP and/or a rise in HR is associated with your symptoms. This would suggest you may have an autonomic disorder. I am on lovenox and plavix which helped most of my APS symptoms (headaches,,etc) but not the autonomic trouble. The latter has improved with IVIG.

  • I have had a 24 and 48 hour BP monitor attached to me and everything came back as normal. Thanks for suggesting this.

  • I would still get the orthostatic BP and HRs done. This gives totally different info than the ambulatory BP monitor.

  • Salty you seem to be experienced in this would you suggest Tilt Table testing?

  • Yes, a tilt table test is considered the diagnostic test of choice, but it can be more difficult to obtain. The orthostatic BP and HR is just a "poor man's tilt table test" and you can even do it yourself. If it is abnormal, ie HR increases by >30 bpm with standing and or BP drops by>20/10, it would suggest that 1818's symptoms may well be due to an autonomic disorder and it may then be easier to get the proper evaluation.

  • I get lightheaded and dizzy but believe it more due to nerves/blood vessels of the ears as I also have ringing in ears. Been tested for Menniere's but since no hearing loss, no Menniere's according to 2 ear docs.

  • Hello, when my INR is either too high or too low then I know about it because I get this strange feeling of lightheadiness, and tiredness with a sensation of burning in my head. my INR is set between 3-4.5, my ideal which I have worked out is roughly about 3.6. I have had a TIA in 2011 when I was put on Warfarin, Clodigrol (excuse my spelling) prior to this just on Aspirin and Heparin. I do get a racing heart at times and I have had all the tests etc but they still continue. Trying to explain to the doctor at hospital that I continue to have these causes me a great deal of stress. I have a self testing machine so I test at home inbetween going to hospital to see what it is and then I have a test at hospital and it is same. It has taken me years to get around APS!!!

  • Hi, did you have the TIA while on warfarin?

You may also like...